Hail, Jewell
- When
- September 7, 7:30 PM CST
- Where
- Jewell County, 5.75 mi SSW of Jewell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.590, -98.180
A storm briefly become strong enough to produce nickel size hail over southern Jewell county on this Saturday evening. During the early evening hours, an area of weak thunderstorms had been occurring over central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A storm briefly become strong enough to produce nickel size hail over southern Jewell county on this Saturday evening. During the early evening hours, an area of weak thunderstorms had been occurring over central Kansas. Around 630 PM CST, a few isolated thunderstorms began developing to their north, over Osborne, Jewell, and Mitchell counties. The small storm that moved east along the Jewell-Mitchell county line became strong enough, for a short time, to produce hail up to the size of nickels 6 miles south of the town of Jewell.
This storm formed along a weak front that had been moving north through Kansas during the day, but had slowed its northward progress by 6 PM CST. Late in the afternoon, a weak 1008 mb low had formed along this front over north central Kansas. In the upper-levels, the Westerlies were fairly weak, zonal, and confined to the northern half of the U.S. A weak shortwave trough was over the Dakota's. This storm formed in a zone of warm air advection. Around the time of convective initiation, temperatures were in the lower 80s, with dewpoints in the middle 70s. The mid-level lapse rate was poor, but the MLCAPE was still around 3000 J/kg. Effective deep layer shear was 35-40 kt. The lack of forcing aloft, and only weak warm air advection, are probably what precluded a greater coverage and severity of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 7, 5:52 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 652 PM CDT Sat Sep 7 2019 .SHORT TERM...(This evening through Sunday) Issued at 345 PM CDT Sat Sep 7 2019 The main challenge is the chance for thunderstorms this afternoon/evening. This morning, high-res guidance began to trend drier this evening...albeit this guidance did not have most of the weak activity that persisted through the morning and early afternoon period. However, with the weak activity and the continued high-res guidance keeping it mostly dry through the area into the evening hours, did decrease pops through much of the day and into the overnight hours. Think the best chance for anything this evening will be south of a line from Phillipsburg to Hebron. Some severe storms could be possible, but feel that they may develop and push off to the east quickly. Fog is another concern for the morning hours as the front pushes into northern Kansas and light winds persist across the area. Have some patchy fog in the forecast from previous shifts. There is some question as to how warm it may get on Sunday. Will low stratus stick around and keep it cooler? Where will the front end up. Feel that much of the area will be 70s to low 80s, but northern Kansas sections could be cooler if the front shifts far enough south. .LONG TERM...(Sunday night through Saturday) Issued at 345 PM CDT Sat Sep 7 2019 The next best chance for more widespread thunderstorms will be Sunday night into Monday as an upper disturbance moves in from the west. A MCS is expected to develop over the High Plains and track eastward overnight. Multiple weak waves move across the area for the first part of the work week, keeping small chances for off and on precipitation in the forecast through mid-week. Southerly flow at the surface will help keep temperatures on the warmer side...but near normal for mid September. The second half of the work week will be impacted by the next decent disturbance which will push the front through the region and bring another decent chance for precipitation to the region Wed night into Thursday. Temps will take a hit, with highs in the 70s for most areas for the second half of the work week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 642 PM CDT Sat Sep 7 2019 Biggest concern is visibility and ceilings for after 09Z and before 15Z as models have been consistently advertising some reduction in visibility for tonight with light wind and low dew point depressions. Models are not in agreement with visibility and I have split the difference between model solutions and have settled on a short period of LIFR ceilings and IFR visibility. Confidence is not the highest here, but it does appear that the already MVFR ceilings in the area should build down toward the surface with time. Although KEAR advertises on SCT025 at time of forecast, I suspect that the MVFR ceilings nearby will continue to spread and build down toward the surface. Took out thunder from previous forecasts as the front is well southeast and any new convection looks like it should set up to the southeast of the terminals. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Heinlein
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 819 PM CDT Sat Sep 7 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 819 PM CDT Sat Sep 7 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms will be possible across portions of the outlook area this evening into the early overnight southeast of a line from Geneva, Nebraska to Phillipsburg, Kansas line. Some of these thunderstorms could become severe with the primary threats being hail to the size of ping pong balls and wind gusts to 60 mph. Areas of fog are expected to develop overnight and could become widespread and locally dense for some locations, especially in south central Nebraska. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Areas of fog are expected to persist into the early morning Sunday and could be widespread and locally dense for some locations, especially in south central Nebraska. Periodic chances for thunderstorms will continue across the outlook area Sunday through Thursday. A few of the thunderstorms could be strong Sunday night and possibly even severe on Monday. The potential for severe thunderstorms beyond Monday is more uncertain and can not be ruled out. Please check back for the latest updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
Special Weather Statement National Weather Service Hastings NE 757 PM CDT Sat Sep 7 2019 NEZ076-077-086-087-080130- Thayer NE-Nuckolls NE-Clay NE-Fillmore NE- 757 PM CDT Sat Sep 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FILLMORE AND NORTHWESTERN THAYER COUNTIES UNTIL 830 PM CDT... At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near Davenport, or 33 miles southeast of Hastings, moving east at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Shickley and Davenport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4031 9789 4036 9790 4049 9766 4031 9757 TIME...MOT...LOC 0057Z 251DEG 15KT 4035 9782 Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
810 PM CDT Sat Sep 7 2019
NEZ076-077-086-087-080145-
Thayer NE-Nuckolls NE-Clay NE-Fillmore NE-
810 PM CDT Sat Sep 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHEASTERN
NUCKOLLS...SOUTHERN FILLMORE AND NORTHWESTERN THAYER COUNTIES UNTIL
845 PM CDT...
At 810 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strang to near Davenport. Movement was
east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Shickley, Davenport, Milligan, Bruning, Ohiowa, Ong and Strang.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4033 9754 4030 9792 4038 9793 4048 9763
4052 9737 4038 9737
TIME...MOT...LOC 0110Z 250DEG 32KT 4043 9755 4034 9785
PfannkuchSpecial Weather Statement National Weather Service Hastings NE 829 PM CDT Sat Sep 7 2019 NEZ076-077-086-087-080215- Thayer NE-Nuckolls NE-Clay NE-Fillmore NE- 829 PM CDT Sat Sep 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHERN NUCKOLLS...SOUTHWESTERN FILLMORE AND NORTHWESTERN THAYER COUNTIES UNTIL 915 PM CDT... At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near Edgar, or 27 miles southeast of Hastings, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Edgar, Shickley, Davenport, Carleton and Ong. LAT...LON 4020 9816 4030 9821 4050 9766 4031 9757 TIME...MOT...LOC 0129Z 249DEG 27KT 4032 9800 Heinlein
The Grand Island radar (KUEX), 84 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846606.